Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Shreveport, LA

January 21, 2017LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2017, 6:52 PM CST for LaSalle Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 6:52 PM CST (00:52 UTC)
Expired
Jan 21, 2017, 7:15 PM CST
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County LaSalle Parish, LA

The radar

The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 7:00 PM CSTHAIL 17 Sse Jena, LAQUARTER SIZE HAIL IN WHITE HALL ALONG HWY 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KSHV 220052
SVRSHV
LAC059-220115-
/O.NEW.KSHV.SV.W.0019.170122T0052Z-170122T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
652 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southern La Salle Parish in north central Louisiana...

* Until 715 PM CST

* At 652 PM CST, a severe thunderstorm was located 7 miles northeast
  of Holloway, or 15 miles northwest of Larto, moving northeast at 40
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Nebo, Rogers and Catahoula Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 900 PM CST for north central
Louisiana.

LAT...LON 3136 9208 3141 9215 3145 9216 3146 9217
      3147 9216 3148 9218 3147 9219 3149 9221
      3149 9224 3148 9223 3148 9224 3151 9225
      3149 9227 3153 9227 3154 9229 3155 9228
      3156 9230 3167 9201 3139 9201
TIME...MOT...LOC 0052Z 245DEG 33KT 3148 9215 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:14 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 5:18 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CST SAT JAN 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-111-112-126-137-138-150>153-165>167-222330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING...
RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE
TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND
DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS
STORMS THROUGH MUCH OF THE EVENING!!

TXZ096-108>110-124-125-136-149-222330-
RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE
WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA.
HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA...
ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE
EARLY EVENING.

VII

In the hours before

Local storm report, Jan 21, 6:17 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             VIVIAN                  32.87N 93.99W
01/21/2017  E2.00 INCH       CADDO              LA   PUBLIC

            .

&&

PALMER
Local storm report, Jan 21, 6:20 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NE NATCHEZ            31.68N 93.04W
01/21/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            ROOF IS OFF OF A HOME ALONG PATRICK ROAD.

&&

PALMER
Special weather statement, Jan 21, 6:22 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
622 PM CST SAT JAN 21 2017

ARZ073-LAZ004-006-220100-
Union AR-Union LA-Claiborne LA-
622 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 700 PM
CST...

At 622 PM CST, Doppler radar was tracking a strong thunderstorm near
Homer, moving northeast at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Homer, Junction City, Wesson, Lisbon, Lillie, Hew Hope, Newell,
Antioch, Taylorville, Summerfield, Three Creeks, Corney Lake,
Lockhart, Lake Clairborne and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 PM CST for south central
Arkansas...and north central and northwestern Louisiana.

LAT...LON 3271 9295 3282 9311 3325 9279 3306 9249
TIME...MOT...LOC 0022Z 220DEG 36KT 3284 9296

19
Local storm report, Jan 21, 6:35 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
635 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 E TAYLOR              33.11N 93.38W
01/21/2017  E1.75 INCH       COLUMBIA           AR   PUBLIC

            GOLF BALL SIZE HAIL ALONG HWY 160 EAST OF
            TAYLOR.

&&

PALMER
Local storm report, Jan 21, 6:44 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 E PLAIN DEALING       32.91N 93.66W
01/21/2017                   BOSSIER            LA   BROADCAST MEDIA

            POWER LINES DOWN. MOBILE HOMES DAMAGED, WITH
            PEOPLE TRAPPED EAST OF PLAIN DEALING.

&&

PALMER
Local storm report, Jan 21, 6:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     8 ENE PLAIN DEALING     32.94N 93.58W
01/21/2017                   BOSSIER            LA   LAW ENFORCEMENT

            HEAVY STORM DAMAGE TO SEVERAL HOMES N THE
            VICINITY OF MOTT RD...PLEASANT HILL RD...AND
            THE SHILOH AREA. MULTIPLE REPORTS OF DOWN
            POWER LINES AND TREES DOWN. NO REPORTS OF
            INJURES AT THIS TIME.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTTornado WarningSHVClaiborne41 min
Jan 21, 6:04 PM CSTTornado WarningSHVBossier, Caddo56 min
Jan 21, 6:13 PM CSTTornado WarningSHVGrant, Winn47 min
Jan 21, 6:14 PM CSTTornado WarningSHVGrant, Natchitoches61 min
Jan 21, 6:16 PM CSTSevere Thunderstorm WarningSHVClaiborne, Webster59 min
Jan 21, 6:22 PM CSTSpecial Weather StatementSHVClaiborne38 min
Jan 21, 6:32 PM CSTTornado WarningSHVClaiborne, Union43 min
Jan 21, 6:44 PM CSTTornado WarningSHVClaiborne46 min
Jan 21, 6:48 PM CSTTornado WarningSHVBossier, Caddo, Webster57 min
Jan 21, 7:00 PM CSTTornado WarningSHVGrant, LaSalle, Winn22 min
Jan 21, 7:08 PM CSTTornado WarningSHVGrant52 min
Jan 21, 7:13 PM CSTTornado WarningSHVUnion47 min
Jan 21, 7:21 PM CSTTornado WarningSHVClaiborne, Union54 min
Jan 21, 7:34 PM CSTSevere Thunderstorm WarningSHVUnion56 min
Jan 21, 7:37 PM CSTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster68 min
Jan 21, 7:39 PM CSTTornado WarningSHVUnion51 min
Jan 21, 7:56 PM CSTTornado WarningSHVGrant, LaSalle64 min
Jan 21, 8:03 PM CSTTornado WarningSHVClaiborne, Webster57 min
Jan 21, 8:21 PM CSTTornado WarningSHVUnion39 min
Jan 21, 8:47 PM CSTTornado WarningSHVLincoln, Union43 min
Jan 21, 8:48 PM CSTSpecial Weather StatementSHVWebster42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.